Imipramine?? anyone on it for IBS and noticed side effects??

brief rundown of my medical history - no problems until 4 years ago started having urgent morning diahorrea (ok for rest of day) and nausea... various tests (barium enema, sigmoidoscopy, endoscopy) all came back clear so diagnosed with functional bowel problem. Just recently I have kept a food diary for my gp and having repeated my coeliac screening he agrees with consultants diagnoses as all bloods etc clear. He has given me imipramine to take to help the diahorrea. Since taking it last week I have noticed extreme fatigue during day, lightheadedness, although these were all symptoms I suffered with my IBS (fatigue, dizzy head, low blood pressure). I was wondering if I continued on the tablets if symptoms would go away as my body gets used to the medication. I would just love to get up in the morning and be full of buzz and energy the way I used to be - instead all I want to do is crawl back into my bed (im 43 btw). Any advice would be appreciated.

7 Replies

  • What is Imipramine?

  • it is a mild antidepressant (one of a group called tricyclic antidepressants) which is known to helps sufferers of IBSD)... It is non addictive and as I am on only 25mg I dont know if it is the tablets or just the IBS causing me to feel this way,

  • My advise for you would don't take chances go back to your GP.It could be more of a hindrance than help.

  • I was afraid that it was my blood pressure causing me to feel this way but I got it checked this morning with the nurse and it was fine so mite wait a few days to see if body starts the adjust to the tablets first. Think GP thought if a tablet helped with the ibsd then I should be on something!!!

  • I'm afraid I don't think any tzblets really help although they cover symptoms for a while or relieve pIn for a while they all seem to become less effective with time. Almost any medication has side effects many being lethargy, dizziness etc etc. especially antidepressants. have you tried gluten free, lactose free low Fodmaps elimination diet? Worth a try if not as it's a natural way to resolve some of the problems rather than taking tablets. It worked for me after 26 years do might help you as it seems to do with a lot of people on this site

  • Presume that you have tried food elimination.

    If you are intolerant of lactose and dairy you will have to check all tablet medication as a lot contains lactose even Imodium and Ibuprofen

  • I wonder if you are chronically fatigued - your body not been properly absorbing things for a while and you might just be totally run down. I had problems to antidepressants too - when your body is struggling adding extra chemicals is not always helpful - unless you get lucky with the right ones. Consider asking your GP to be referred to to chronic fatigue service in your area - I had symtoms similar to yours. They will screen you for chronic fatigue syndrome/ME but even if you don't have that the advice they can give you to cope with your bodies IBS and the side effects it can give you I found helpful. Good Luck.

You may also like...